You detect a ringing in your ears when you wake up in the morning. They were okay yesterday so that’s odd. So you start thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Might the aspirin be the trigger?
And that idea gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medications were linked to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be linked to a variety of medications. But what is the truth behind these rumors?
It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
- The affliction of tinnitus is fairly common. Chronic tinnitus is a problem for as many as 20 million people. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that happens. Enough people will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Beginning a new medication can be stressful. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medication causing the tinnitus. It’s the stress of the whole experience, though the misunderstanding between the two is rather understandable.
What Medicines Are Linked to Tinnitus
There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are normally saved for specific instances. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.
Blood Pressure Medication
When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin might have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Typically, high dosages are the significant issue. The dosages you would take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. The good news is, in most instances, when you quit taking the large doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus may be able to be caused by several other unusual medications. And there are also some odd medicine mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get checked if you start experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.